Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 16, 2021, 6:49 PM CDT for Upton County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 6:49 PM CDT (23:49 UTC)
- Expired
- May 16, 2021, 7:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Midland/Odessa, TX
County Upton County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
473 WWUS84 KMAF 162349 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 649 PM CDT Sun May 16 2021 TXZ069-170015- Upton TX- 649 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UPTON COUNTY UNTIL 715 PM CDT... At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of McCamey. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Rankin. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3108 10205 3122 10227 3137 10214 3124 10183 TIME...MOT...LOC 2349Z 212DEG 4KT 3119 10210 $$ 87
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 16, 5:46 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 16, 5:46 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 546 PM CDT Sun May 16 2021 .AVIATION... 00Z TAF issuance VFR will prevail through the period. Winds will gradually swing back to the south this evening before becoming more southwest Monday afternoon at all terminals except KMAF. Isolated storms are possible in the Permian Basin this evening, but look to stay away from the terminals. Finally, low cigs are possible again at KMAF and KHOB by morning, but much uncertainty exists so will reassess with the next TAF issuance. && .PREV DISCUSSION... /issued 223 PM CDT Sun May 16 2021/ DISCUSSION... An upper low/trough is centered over Southern California and Nevada with west winds aloft over West Texas and Southeast New Mexico. A dryline will once again be across the area today with a surface trough from Southeast New Mexico to the Davis Mountains. Surface CAPE values will be high with 2,000 to 3,000 J/kg expected according to the NAM12. Bulk shear will generally be 30 to 35 kts which is a little less than yesterday. Mid-level lapse rate values will be sufficient but there does not appear to be as much lift east of the dryline during the afternoon and early evening as yesterday. Strong to severe storms are possible but do not expect as much coverage as yesterday due to less upper lift. Temperatures today are expected to be similar or slightly warmer than yesterday. The upper trough moves over the Four Corners region on Monday and a dryline will remain present across West Texas. The dryline will be across the far eastern Permian Basin and Lower Trans Pecos with moderate to high values of CAPE, shear, and mid-level lapse rates expected. There is also expected to be an increase in upper lift around 00z along and east of the dryline so if convection develops, it will likely be strong to severe. More storms are expected to develop along the dryline as the upper low moves closer to the region Monday night. This may trigger a second round of storms that will develop over or move into the northern and eastern Permian Basin early Tuesday morning. Cooler temperatures are expected on Tuesday with highs mostly in the 80s as the upper trough begins to move over the region. The dryline will be across the far eastern Permian Basin and Lower Trans Pecos according to the NAM12 on Wednesday. This will allow for a chance of storm development along and east of the dryline Wednesday afternoon and evening. An upper trough will dig south and eastward over the western part of the country on Thursday with temperatures across West Texas and Southeast New Mexico mostly in the 80s and 90s. Similar conditions are expected for Friday. The upper trough will move closer to the region on Saturday with a dryline across the area so thunderstorm chances will increase. This trend will continue into next Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 89 62 84 / 20 10 60 40 Carlsbad 58 89 55 85 / 0 0 10 10 Dryden 69 94 66 93 / 0 20 40 10 Fort Stockton 65 92 61 89 / 0 10 30 10 Guadalupe Pass 59 81 56 78 / 0 0 0 0 Hobbs 59 86 55 82 / 10 10 10 10 Marfa 50 87 49 82 / 0 10 10 0 Midland Intl Airport 66 90 61 85 / 20 10 40 20 Odessa 66 90 60 86 / 20 10 40 10 Wink 63 93 58 89 / 10 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29
Hazardous weather outlook, May 16, 2:44 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 244 PM CDT Sun May 16 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-171945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 244 PM CDT Sun May 16 2021 /144 PM MDT Sun May 16 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible this afternoon and evening across the northeastern Permian Basin. Damaging winds and hail will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Elevated fire weather conditions may exist across Southeast New Mexico and the Guadalupe and Delaware Mountains on Monday. Severe storms will be possible Monday night into Tuesday morning. The main threats will be damaging winds and large to very large hail, although a tornado or two may also be possible. Heavy rainfall will be possible with these storms and localized flooding may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 16, 6:24 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
624 PM CDT Sun May 16 2021
TXZ062-063-069-070-170015-
Midland TX-Reagan TX-Upton TX-Glasscock TX-
624 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GLASSCOCK...SOUTHEASTERN
MIDLAND...NORTHERN REAGAN AND NORTHEASTERN UPTON COUNTIES UNTIL 715
PM CDT...
At 623 PM CDT, Doppler radar was tracking multiple strong
thunderstorms 14 miles north of Rankin, moving northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Saint Lawrence, Stiles and Midkiff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3132 10201 3150 10214 3190 10156 3178 10126
3146 10127
TIME...MOT...LOC 2323Z 238DEG 6KT 3144 10200
87Special weather statement, May 16, 6:48 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
648 PM CDT Sun May 16 2021
TXZ052-063-170015-
Glasscock TX-Howard TX-
648 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forsan, or 13 miles north of Garden City. This storm was nearly
stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Forsan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3208 10121 3209 10126 3204 10127 3194 10140
3203 10158 3219 10148 3211 10118
TIME...MOT...LOC 2348Z 212DEG 4KT 3205 10145
87Special weather statement, May 16, 6:49 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 649 PM CDT Sun May 16 2021 TXZ069-170015- Upton TX- 649 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UPTON COUNTY UNTIL 715 PM CDT... At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of McCamey. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Rankin. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3108 10205 3122 10227 3137 10214 3124 10183 TIME...MOT...LOC 2349Z 212DEG 4KT 3119 10210 87
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:03 PM CDT | Special Weather Statement | MAF | Reeves | 42 min |
| May 15, 7:11 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 64 min |
| May 15, 7:16 PM CDT | Special Weather Statement | MAF | Andrews | 44 min |
| May 15, 7:17 PM CDT | Special Weather Statement | MAF | Loving | 43 min |
| May 15, 7:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Howard, Martin | 66 min |
| May 15, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 62 min |
| May 15, 7:33 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 42 min |
| May 15, 7:48 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 15, 7:51 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| May 15, 8:00 PM CDT | Special Weather Statement | MAF | Winkler | 45 min |
| May 15, 8:02 PM CDT | Special Weather Statement | MAF | Dawson | 43 min |
| May 15, 8:03 PM CDT | Special Weather Statement | MAF | Gaines | 12 min |
| May 15, 8:12 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 63 min |
| May 15, 8:16 PM CDT | Special Weather Statement | MAF | Gaines | 29 min |
| May 15, 8:20 PM CDT | Special Weather Statement | MAF | Crane | 40 min |
| May 15, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 48 min |
| May 15, 8:44 PM CDT | Special Weather Statement | MAF | Andrews, Dawson, Gaines | 31 min |
| May 15, 8:54 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| May 15, 8:59 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 31 min |
| May 15, 9:04 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| May 15, 9:11 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 34 min |
| May 15, 9:33 PM CDT | Special Weather Statement | MAF | Dawson, Martin | 42 min |
| May 15, 9:49 PM CDT | Special Weather Statement | MAF | Pecos, Terrell | 41 min |
| May 15, 10:13 PM CDT | Special Weather Statement | MAF | Dawson, Howard, Martin | 47 min |
| May 15, 10:24 PM CDT | Special Weather Statement | MAF | Terrell | 51 min |
| May 15, 11:16 PM CDT | Special Weather Statement | MAF | Borden, Howard, Scurry | 59 min |
| May 15, 11:17 PM CDT | Special Weather Statement | MAF | Terrell | 58 min |
| May 15, 11:20 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| May 16, 6:24 PM CDT | Special Weather Statement | MAF | Glasscock | 51 min |
| May 16, 6:48 PM CDT | Special Weather Statement | MAF | Glasscock | 27 min |
| May 15, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
| May 15, 7:43 PM CDT | Special Weather Statement | MAF | Lea | 32 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.